Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 29, 2021, 10:05 AM EDT for Elk County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 10:05 AM EDT (14:05 UTC)
- Expired
- Jul 29, 2021, 10:30 AM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
County Elk County, PA
The radar
The State College radar (KCCX), 82 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS81 KCTP 291405
SPSCTP
Special Weather Statement
National Weather Service State College PA
1005 AM EDT Thu Jul 29 2021
PAZ010-291430-
Elk PA-
1005 AM EDT Thu Jul 29 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK COUNTY UNTIL 1030 AM
EDT...
At 1004 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles east of Marienville to near Portland
Mills. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway and Johnsonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7842 4141 7842 4139 7887 4145 7896
4154 7896 4156 7851
TIME...MOT...LOC 1404Z 269DEG 34KT 4150 7895 4144 7882
$$
BanghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:22 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 29, 7:22 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service State College PA 722 AM EDT Thu Jul 29 2021 .SYNOPSIS... The risk of severe thunderstorms has increased over the past 24 hours; wind damage, hail, and isolated tornado threats are focused over south central Pennsylvania this afternoon/evening. A northwest breeze will bring dry and more comfortable air into the area on Friday, setting the stage for a refreshing cooldown to close out July 2021. && .NEAR TERM /THROUGH TONIGHT/... 715AM/1115Z: No significant changes to the near term fcst with the final midshift update. Best of luck out there today! Previous Discussion Issued: 422 AM EDT Thu Jul 29 2021 Quiet start today with patchy fog/stratus in the Susquehanna Valley and multi-layer clouds increasing over the western portion of the area. Also cannot rule a couple of showers in this area through daybreak. The conditional risk of severe storms ramps up this afternoon and evening (2-8PM most likely timing) with SPC upgrading the south- central and southeast zones to an Enhanced risk (level 3 out of 5). The upper pattern will be characterized by a broad trough/cyclonic flow aloft with embedded MCV translating east- southeastward from the southern Great Lakes through the northern Mid Atlantic region. 29/00Z HREF mean shows 40-50kt deep-layer shear profiles in place later this afternoon with 0-3km SRH values 200-400+ m2s2. The main uncertainty driving the conditional nature of this potentially significant severe wx event continues to center around the degree of destablization, as cloud cover from upstream convective complex may limit heating/instability to some extent. The latest HRRR and other CAMs show pcpn from this feature reaching into the western zones between 15-17Z. Assuming sufficient CAPE can be realized in the warm sector, the environment will be supportive of some supercells that may evolve into bowing structures as storms track northwest to southeast during the afternoon and evening. While the primary threat appears to be damaging winds and possibly some hail, low level hodographs are supportive of an isolated tornado risk especially in the vicinity of sfc warm front over south- central PA. This risk is highlighted by a 5% tornado probability. MaxT will be a few to several degrees lower vs. yesterday in the low 70s north to lower 80s south. The relatively cooler temps combined with advection of rich low level moisture (near-70F dewpoint air) suggests lower LCL heights which are an important delineator for tornadoes in central PA. Despite PW values around 1-1.5 inches supporting brief heavy downpours/rain rates, recent dryness in the past 7 days along with fairly progressive storm motions should confine flooding risk to marginal (level 1 out of 4) with the highest probs/lowest FFG in the NC/NE mtns. The severe threat should end by 8PM give or take, but showers could linger in spots for most of the night. MinT will trend a few degrees warmer overall with the largest positive 24hr deltas over the middle and upper Susquehanna Valley. Post-frontal NW flow should align low clouds upslope along the western Alleghenies into early Friday morning. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Improving conditions are expected in the wake of the cold FROPA Friday with much drier air poised to arrive via refreshing NW breeze. Look for a mix of sun and clouds and low humidity. The latest model data suggests a passing shower is possible mainly across the NE zones under the cool pocket aloft, but this may be more diurnal cu vs. pcpn that actually reaches the ground given dewpoints dropping into the 40s. The dry/low PW airmass will set the stage for a rather cool Friday night/AM Saturday with minTs ranging from the mid 40s over the NW Alleghenies to the mid 50s across the southeast valleys (good sleeping weather!). We were keen to shade Td lower during the day Friday and weight minTs Friday night toward the low end of the NBM range. MaxT Friday will be about 5-10F below daily climo. Look forward to a beautiful start to the weekend and last day of July 2021. The next cold front is fcst to settle down across the lower Great Lakes by Sunday morning with NBM PPIs signaling low precip probs across the NW mtns by 12Z Sun. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Evening update: No significant changes made in this update. Shortwave trough pushing south across Ontario on Saturday will lead to backing flow aloft as modest return flow sets up for late Saturday and Sunday, spelling the return of shower chances across the Alleghenies late Saturday. A better shot for showers/storms will exist for all of central PA on Sunday as a surface low moves across Lake Ontario. Much of Monday should remain dry, outside of a few lingering early day showers across the northern tier. Another upper low looks to dig into the western Great Lakes/Midwest into Tuesday, which will once again lead to increasing moisture and subsequent shower/storm chances into midweek. Below normal temperatures look to remain the rule, with highs generally in the low 70s north to low 80s south and lows spanning the 50s with low 60s in the lower Susquehanna Valley. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions will continue into this morning, except for a period of MVFR cigs LNS, MDT, and perhaps IPT in moist SE flow ahead of a low pressure system approaching from the Great Lakes. That low will bring showers and storms late in the morning and afternoon for most terminals with widespread reductions in cigs and visbys. There is the potential for a few TSRA with gusty winds in the afternoon as well, especially for southern terminals. A cold front will cross through northern terminals AOB 00z Fri and continue through southern terminals by 06z Fri. This will bring an end to TSRA activity but MVFR or IFR cigs will likely persist at BFD and JST into Fri morning in moist upslope NW flow. Outlook... Fri & Sat...No sig wx expected. Sun...Chance of a shower or thunderstorm. Mon... Mostly VFR && .CLIMATE... It's been a wet July in some parts of central PA. Through July 28th, the monthly precipitation at Harrisburg is 7.99 inches which currently ranks 2021 as the 9th wettest July on record. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Guseman/Ross/DeVoir AVIATION...Colbert/Travis CLIMATE...Steinbugl
Hazardous weather outlook, Jul 29, 4:50 AM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 450 AM EDT Thu Jul 29 2021 PAZ004>006-037-300900- Warren-McKean-Potter-Tioga- 450 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A few strong to marginally severe thunderstorms with gusty winds are possible between 12 and 6 PM. Locally heavy rainfall is also possible and may produce isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ010>012-041-042-045-046-051-053-300900- Elk-Cameron-Northern Clinton-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Montour-Columbia- 450 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with a damaging wind threat are possible between 12 and 8 PM. Locally heavy rainfall is also possible and may produce isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017>019-024>028-033>036-049-050-052-056>059-063>066-300900- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder- Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 450 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with a damaging wind, large hail, and isolated tornado threat are possible between 12 and 8 PM. Locally heavy rainfall is also possible and may produce isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Jul 29, 8:28 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
828 AM EDT Thu Jul 29 2021
PAZ004-291315-
Warren PA-
828 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 915
AM EDT...
At 828 AM EDT, Doppler radar indicated a strong thunderstorm near
Canadohta Lake, moving east at 25 mph.
Wind gusts up to 40 mph are possible.
Locations impacted include...
Columbus, Spring Creek, Lottsville, Garland and Bear Lake.
LAT...LON 4200 7942 4174 7938 4177 7961 4199 7961
4200 7960
TIME...MOT...LOC 1228Z 267DEG 23KT 4185 7994
DeVoirSpecial weather statement, Jul 29, 10:05 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1005 AM EDT Thu Jul 29 2021
PAZ010-291430-
Elk PA-
1005 AM EDT Thu Jul 29 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK COUNTY UNTIL 1030 AM
EDT...
At 1004 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles east of Marienville to near Portland
Mills. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway and Johnsonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7842 4141 7842 4139 7887 4145 7896
4154 7896 4156 7851
TIME...MOT...LOC 1404Z 269DEG 34KT 4150 7895 4144 7882
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:28 AM EDT | Special Weather Statement | CTP | Warren | 47 min |
| Jul 29, 10:47 AM EDT | Special Weather Statement | CTP | Warren | 43 min |
| Jul 29, 1:12 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| Jul 29, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 25 min |
| Jul 29, 2:13 PM EDT | Tornado Warning | CTP | Somerset | 32 min |
| Jul 29, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 46 min |
| Jul 29, 2:22 PM EDT | Special Weather Statement | CTP | Centre | 23 min |
| Jul 29, 2:58 PM EDT | Special Weather Statement | CTP | Mifflin | 32 min |
| Jul 29, 3:50 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 25 min |
| Jul 29, 5:26 PM EDT | Special Weather Statement | CTP | Cambria | 34 min |
| Jul 29, 6:08 PM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Jul 29, 6:24 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 12 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.